Annals of the Institute of Statistical Mathematics

, Volume 68, Issue 5, pp 1135–1162 | Cite as

Kernel regression with Weibull-type tails

  • Tertius de Wet
  • Yuri GoegebeurEmail author
  • Armelle Guillou
  • Michael Osmann


We consider the estimation of the tail coefficient of a Weibull-type distribution in the presence of random covariates. The approach followed is non-parametric and consists of locally weighted estimation in narrow neighbourhoods in the covariate space. We introduce two families of estimators and study their asymptotic behaviour under some conditions on the conditional response distribution, the kernel function, the density function of the independent variables, and for appropriately chosen bandwidth and threshold parameters. We also introduce a Weissman-type estimator for estimating upper extreme conditional quantiles. The finite sample behaviour of the proposed estimators is examined with a simulation experiment. The practical applicability of the methodology is illustrated on a dataset of sea storm measurements.


Extreme value statistics Weibull-type distribution Regression Second-order condition 



The authors kindly acknowledge Laurens de Haan and Ana Ferreira for providing the sea level data. This work was supported by a research Grant (VKR023480) from VILLUM FONDEN and an international project for scientific cooperation (PICS-6416). The authors are very grateful to the editor and two anonymous referees for their helpful and constructive comments on the preliminary versions of the paper.

Supplementary material

10463_2015_531_MOESM1_ESM.pdf (205 kb)
Supplementary material 1 (pdf 204 KB)


  1. Beirlant, J., Broniatowski, M., Teugels, J. L., Vynckier, P. (1995). The mean residual life function at great age: Applications to tail estimation. Journal of Statistical Planning and Inference, 45, 21–48.Google Scholar
  2. Billingsley, P. (1995). Probability and measure. New York: John Wiley.Google Scholar
  3. Bingham, N. H., Goldie, C. M., Teugels, J. L. (1987). Regular variation. Cambridge: Cambridge University Press.Google Scholar
  4. Broniatowski, M. (1993). On the estimation of the Weibull tail coefficient. Journal of Statistical Planning and Inference, 35, 349–366.MathSciNetCrossRefzbMATHGoogle Scholar
  5. Daouia, A., Gardes, L., Girard, S., Lekina, A. (2011). Kernel estimators of extreme level curves. Test, 20, 311–333.Google Scholar
  6. Daouia, A., Gardes, L., Girard, S. (2013). On kernel smoothing for extremal quantile regression. Bernoulli, 19, 2557–2589.Google Scholar
  7. Davison, A. C., Smith, R. L. (1990). Models for exceedances over high thresholds. Journal of the Royal Statistical Society Series B, 52, 393–442.Google Scholar
  8. de Haan, L., de Ronde, J. (1998). Sea and wind: Multivariate extremes at work. Extremes, 1, 7–45.Google Scholar
  9. de Haan, L., Ferreira, A. (2006). Extreme value theory: An introduction. New York: Springer.Google Scholar
  10. Diebolt, J., Gardes, L., Girard, S., Guillou, A. (2008). Bias-reduced estimators of the Weibull tail-coefficient. Test, 17, 311–331.Google Scholar
  11. Dierckx, G., Beirlant, J., De Waal, D., Guillou, A. (2009). A new estimation method for Weibull-type tails based on the mean excess function. Journal of Statistical Planning and Inference, 139, 1905–1920.Google Scholar
  12. Draisma, G., de Haan, L., Peng, L., Pereira, T. T. (1999). A bootstrap-based method to achieve optimality in estimating the extreme-value index. Extremes, 2, 367–404.Google Scholar
  13. Draisma, G., Drees, H., Ferreira, A., de Haan, L. (2004). Bivariate tail estimation: Dependence in asymptotic independence. Bernoulli, 10, 251–280.Google Scholar
  14. Gannoun, A., Girard, S., Guinot, C., Saracco, J. (2002). Reference ranges based on nonparametric quantile regression. Statistics in Medicine, 21, 3119–3135.Google Scholar
  15. Gardes, L., Girard, S. (2005). Estimating extreme quantiles of Weibull tail distributions. Communications in Statistics—Theory and Methods, 34, 1065–1080.Google Scholar
  16. Gardes, L., Girard, S. (2008a). Estimation of the Weibull-tail coefficient with linear combination of upper order statistics. Journal of Statistical Planning and Inference, 138, 1416–1427.Google Scholar
  17. Gardes, L., Girard, S. (2008b). A moving window approach for nonparametric estimation of the conditional tail index. Journal of Multivariate Analysis, 99, 2368–2388.Google Scholar
  18. Gardes, L., Stupfler, G. (2013). Estimation of the conditional tail index using a smoothed local Hill estimator. Extremes, 17, 45–75.Google Scholar
  19. Geluk, J. L., de Haan, L. (1987). Regular variation, extensions and tauberian theorems. CWI Tract 40, Center for Mathematics and Computer Science, Amsterdam.Google Scholar
  20. Girard, S. (2004). A Hill type estimator of the Weibull tail coefficient. Communications in Statistics—Theory and Methods, 33, 205–234.MathSciNetCrossRefzbMATHGoogle Scholar
  21. Goegebeur, Y., Guillou, A. (2010). Goodness-of-fit testing for Weibull-type behavior. Journal of Statistical Planning and Inference, 140, 1417–1436.Google Scholar
  22. Goegebeur, Y., Guillou, A. (2011). A weighted mean excess function approach to the estimation of Weibull-type tails. Test, 20, 138–162.Google Scholar
  23. Goegebeur, Y., Beirlant, J., de Wet, T. (2010). Generalized kernel estimators for the Weibull tail coefficient. Communications in Statistics—Theory and Methods, 39, 3695–3716.Google Scholar
  24. Goegebeur, Y., Guillou, A., Osmann, M. (2014a). A local moment type estimator for the extreme value index in regression with random covariates. Canadian Journal of Statistics, 42, 487–507.Google Scholar
  25. Goegebeur, Y., Guillou, A., Schorgen, A. (2014b). Nonparametric regression estimation of conditional tails: The random covariate case. Statistics, 48(4), 732–755.Google Scholar
  26. Klüppelberg, C., Villaseñor, J. A. (1993). Estimation of distribution tails - a semiparametric approach. Deutschen Gesellschaft für Versicherungsmathematik XXI, 213–235.Google Scholar
  27. Segers, J., Teugels, J. (2000). Testing the Gumbel hypothesis by Galton’s ratio. Extremes, 3, 291–303.Google Scholar
  28. Smith, R. L. (1987). Estimating tails of probability distributions. Annals of Statistics, 15(3), 1174–1207.MathSciNetCrossRefzbMATHGoogle Scholar
  29. Stupfler, G. (2013). A moment estimator for the conditional extreme-value index. Electronic Journal of Statistics, 7, 2298–2343.MathSciNetCrossRefzbMATHGoogle Scholar
  30. van der Vaart, A. W. (1998). Asymptotic statistics. Cambridge University Press.Google Scholar
  31. Wang, H., Tsai, C. L. (2009). Tail index regression. Journal of the American Statistical Association, 104, 1233–1240.Google Scholar
  32. Weissman, I. (1978). Estimation of parameters and large quantiles based on the \(k\) largest observations. Journal of the American Statistical Association, 73, 812–815.MathSciNetzbMATHGoogle Scholar
  33. Wretman, J. (1978). A simple derivation of the asymptotic distribution of a sample quantile. Scandinavian Journal of Statistics, 5, 123–124.MathSciNetzbMATHGoogle Scholar
  34. Yao, Q. (1999). Conditional predictive regions for stochastic processes. Technical report, University of Kent at Canterbury.Google Scholar

Copyright information

© The Institute of Statistical Mathematics, Tokyo 2015

Authors and Affiliations

  • Tertius de Wet
    • 1
  • Yuri Goegebeur
    • 2
    Email author
  • Armelle Guillou
    • 3
  • Michael Osmann
    • 2
  1. 1.Department of Statistics and Actuarial ScienceUniversity of StellenboschStellenboschSouth Africa
  2. 2.Department of Mathematics and Computer ScienceUniversity of Southern DenmarkOdense MDenmark
  3. 3.Institut Recherche Mathématique Avancée, UMR 7501Université de Strasbourg et CNRSStrasbourg CedexFrance

Personalised recommendations